Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Depression, HIV and Antidepressants
Apr 20, 2014

Hello Dear Doctor, thank you all for your wonderful counselling in thebody.com. I have written here before about my problems with side effects while taking my ARVS. Currently I am on Isentress+Truvada, but some days I do get depressed (a bit sad, unmotivated, dazed, tired, sleepy, etc.). I told my other dear Doctor at home about it, and agreed for me to take Prozac (after I had asked if this would help me, because I have read that some people do well on Prozac). Anyway, I did take Prozac for some months and didn't notice any improvement. There really wasn't much of a change in my mood, neither better nor worse. Could you please recommend other antidepressants that would interact positively with my current ARV treatment? My health provider is a very good person, but since he works in a free crowded government clinic, there usually isn't much time for a relaxed unstressed unrushed appointment. Best wishes to u from Mexico.

Response from Dr. Fawcett

Hello and thank you for writing. A significant number of individuals living with HIV/AIDS experience symptoms of depressive disorders. No single antidepressant medication has emerged as superior to others, although a class of antidepressants called SSRIs (Prozac is one) are generally favored because they have fewer side effects. It is not unusual to have a trial of several different antidepressants before finding one that is effective. An older group of antidepressants called tricyclics are also sometimes used, although they can have more side effects. In general, SSRIs are well tolerated in individuals taking antiretroviral medications.

Speak with your doctor about your ongoing depressive symptoms and consider trying a different one. You may have to try several before finding one that helps your symptoms. Although it is a bit technical, I will include a link here that summarizes some of this information.

I hope you feel better soon,

David



Previous
How can I explain to strangers the pills I swallow during dinners?
Next
Did my mental illness cause my HIV?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement